Research Article

High incidence of hypoglycaemia in African patients treated with intravenous quinine for severe malaria.

Br Med J (Clin Res Ed) 1987; 295 doi: https://doi.org/10.1136/bmj.295.6600.716 (Published 19 September 1987) Cite this as: Br Med J (Clin Res Ed) 1987;295:716
  1. W Okitolonda,
  2. C Delacollette,
  3. M Malengreau,
  4. J C Henquin
  1. Fomulac Hospital, Katana, Zaire.

    Abstract

    Changes in plasma glucose and insulin concentrations were monitored over 24 hours in 28 African patients receiving quinine intravenously in an average dose of 8.5 mg base/kg over one hour eight hourly for severe malaria. The patients (nine children and 19 adults) were moderately undernourished; none was pregnant or had renal insufficiency. Plasma insulin concentrations rose during the infusion and then declined. Plasma glucose concentrations were decreased at two, three, and four hours after the start of the infusion. Insulin: glucose ratios were raised between half an hour and two hours after the start of the infusion. The three infusions of quinine increased plasma insulin concentrations in a similar way. In nine patients, including four children, plasma glucose concentrations fell below 2.8 mmol/l on one or two occasions. At the time of the hypoglycaemia plasma insulin concentrations were inappropriately high as shown by a consistent and often considerable increase in the insulin:glucose ratio. Hypoglycaemia that may pass unnoticed in comatose patients is thus a common complication of treating severe malaria with quinine, in particular in children. Its high incidence calls for attentive monitoring and preventive measures.